A young man presented to the emergency room with complaints of stomachache, nausea, and diarrhea. After thorough investigations, the patient’s diagnosis was gastroenteritis. The doctors followed a conservative treatment approach of intravenous fluids and discharged him after.
No relief in symptoms
Despite the resolution of symptoms after the treatment, the patient had a relapse a month later. This time around his symptoms were more severe than reported previously. He complained of hair loss, confusion, and short-term memory loss in addition to the previous symptoms.
Thallium poisoning : unveiling the underlying cause
The doctors could not come up with a conclusive diagnosis even after running multiple tests. When the patient revealed he was working in a chemistry lab, the doctors decided to test his blood Thallium levels. The test results showed high levels of Thallium in his blood.
“Thallium poisoning has a multitude of symptoms that affect many different organ systems and sometimes could be easily missed when a patient first comes in,”SAID DR. ENCHUN LIU, AN OPHTHALMOLOGIST AT THE RETINA INSTITUTE IN ST. LOUIS, MISSOURI, WHO TREATED THE MAN FOR HIS VISION PROBLEMS AND WAS THE LEAD AUTHOR OF THE CASE REPORT.
The doctors treated him with a dye called Prussian blue. This binds to Thallium and aids in its elimination from the gastrointestinal tract via the feces.
Diagnosis: Thallium Poisoning
The patient was diagnosed with Thallium poisoning.
Thallium poisoning is serious and complex toxicity. Since it affects multiple organs, the symptoms are nonspecific. The initial symptoms are fever, gastrointestinal problems, convulsions, delirium, and coma.
“Gastroenteritis symptoms are the first phase of thallium poisoning and occur within 8 to 12 hours of exposure. I don’t fault the ER for diagnosing the man with gastroenteritis, because that would be a logical conclusion at that point.”DR. ENCHUN LIU
His symptoms subsided after a month. After the treatment the patient had post-op complications, he complained of vision loss and color blindness. The complications were not treatable, as a result, nothing could be done to relieve them.
Reference: Liu, E. M., Rajagopal, R., & Grand, M. G. (2015). Optic nerve atrophy and hair loss in a young man. JAMA ophthalmology, 133(12), 1469-1470.